Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 159, NWS Denver/Boulder, CO

July 18, 2009Morgan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 18, 2009, 3:36 AM MDT for Morgan County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2009, 3:36 AM MDT (09:36 UTC)
Expired
Jul 18, 2009, 4:15 AM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Morgan County, CO

The radar

The Denver radar (KFTG), 82 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3559 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:50 AM MDT, 46 minutes earlier.

Area forecast discussion, Jul 18, 2:50 AM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 AM MDT SAT JUL 18 2009

.SHORT TERM...STRONG TSTMS ARE DEVELOPING FROM EXTREME SERN WY INTO
NERN CO APPARENTLY IN RESPONSE TO UPPER LEVEL JET AND WAA PTRN.
LATEST RUC SHOW THIS ACTIVITY MAY AFFECT PORTIONS OF NERN CO THRU AT
LEAST SUNRISE WITH THE POTENTIAL FOR A AN ISOLD SVR STORM OR TWO
WITH LARGE HAIL.  BY THIS AFTN OVERALL FLOW WILL REMAIN NWLY WITH
FAIRLY DECENT FLOW ALOFT AS UPPER LEVEL JET IS STILL ACROSS THE
AREA.  APPEARS BETTER LEVEL MOISTURE WILL RESIDE IN AND NEAR THE
FOOTHILLS AS SELY LOW LVL FLOW DEVELOPS WITH CAPES BY AFTN RANGING
FROM 1500-2500 J/KG ACROSS NERN CO.  WOULD EXPECT SOME CONVECTION TO
REDEVELOP ALONG THE CHEYENNE RIDGE AND NR THE FOOTHILLS BY EARLY TO
MID AFTN AND THEN TRACK SE ACROSS PORTIONS OF THE PLAINS FROM LATE
AFTN THRU THE EARLY EVENING HOURS.  WITH FAVORABLE SHEAR PROFILE IN
PLACE A FEW SVR STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS MAIN THREAT ALTHOUGH CAN NOT COMPLETELY RULE OUT AN ISOLD
TORNADO AS WELL.  IN THE MTNS A DRIER AIRMASS WILL PREVAIL SO ANY
TSTM ACTIVITY SHOULD BE RATHER ISOLD.  HIGHS TODAY MAY BE A FEW
DEGREES COOLER THAN YESTERDAY OVER NERN CO AS LOW LEVEL FLOW WILL
HAVE MORE OF AN UPSLOPE COMPONENT AS COMPARED TO YESTERDAY.

.LONG TERM...MODELS KEEP SHOWING THE UPPER RIDGE CENTER OVER ARIZONA
SUNDAY THROUGH MONDAY NIGHT.  THE JET LEVEL FLOW STAYS NORTHWESTERLY
OVER THE FORECAST AREA SUNDAY THROUGH MONDAY NIGHT.  THERE IS A BIT
OF FLATTENING TO THE UPPER RIDGE AS A TROUGH MOVES EASTWARD ACROSS
THE US/CANADA BORDER SUNDAY NIGHT AND MONDAY.  THIS ALLOWS ANOTHER
SURGE OF COOLER...MORE MOIST AIR TO MOVE INTO THE PLAINS AND
FOOTHILLS ON MONDAY.   THE QG VERTICAL VELOCITY FIELDS HAVE VERY
WEAK...BENIGN...SYNOPTIC SCALE ENERGY PROGGED FOR THE FORECAST AREA
THROUGH THE PERIOD...PERHAPS A BIT OF UPWARD MOTION MONDAY.  THE
BOUNDARY LAYER FLOW IS MAINLY DOMINATED BY NORMAL DIURNAL PATTERNS
SUNDAY AND SUNDAY NIGHT.  DURING THE MORNING MONDAY...UPSLOPE FLOW
IS PROGGED FOR THE PLAINS.  THIS CONTINUES INTO MONDAY EVENING.  FOR
MOISTURE...BOTH MODELS HAVE QUITE A BIT IN THE UPPER LEVELS ON
SUNDAY.  MONDAY IS MORE MOIST ON BOTH MODELS.  BOUNDARY LAYER DEW
POINT PROGGS RANGE FROM THE LOWER 40S OVER THE FOOTHILLS/WESTERN
PLAINS...TO THE MID 50S OVER THE EASTERN BORDER.  LATE DAY MONDAYS
PROGGS HAVE 50S DEW POINTS OVER ALL THE PLAINS AND LOWER
FOOTHILLS.   PRECIPITABLE WATER VALUES ARE IN THE 0.65 TO 0.90 INCH
RANGE SUNDAY...THEN 0.90 TO 1.25 INCH RANGE MONDAY AFTERNOON AND
EVENING.  THERE IS PRETTY DECENT CAPE OVER THE FOOTHILLS AND PLAINS
LATE DAY SUNDAY...THE BEST OVER THE PALMER RIDGE AND NORTHEAST
CORNER.  THERE IS CAPE OVER ALL THE FORECAST AREA LATE DAY
MONDAY...THE BEST OVER THE MOUNTAINS AND FOOTHILLS...WITH LOWER
VALUES OVER THE PLAINS.  THERE IS A FAIR THETA-E AXIS OVER THE
PLAINS LATE DAY SUNDAY.  THERE IS ONE OVER THE WESTERN FORECAST AREA
LATE DAY MONDAY AND A BIT OF ONE OVER THE PLAINS.  SUNDAYS LAPSE
RATES ARE PRETTY STEEP...WITH A WEAK MID LEVEL CAP IN PLACE.  ON
MONDAY... THERE IS A STRONG LOWER TO MID LEVEL CAP OVER MUCH OF THE
PLAINS BEHIND THE COLD FRONT.  THE NAM SHOWS IT NEVER TO ERODE AWAY
FOR THE MOST PART...THE GFS DOES DISSIPATE IT BUT THE MID LEVEL CAP
LATE IN THE DAY IS PRETTY PRONOUNCED.  THE QPF FIELDS HAVE SOME
MEASURABLE RAIN LATE DAY SUNDAY...WITH MORE ON THE NAM.  LATE
AFTERNOON MONDAY WELL INTO MONDAY NIGHT...BOTH MODELS SHOW MORE
PRECIPITATION FOR THE FORECAST AREA THAN THEY INDICATED FOR LATE
SUNDAY.  STILL NOT REAL EXCITED ABOUT POPS FOR EITHER DAY.  MOISTURE
IS BETTER ON MONDAY ...BUT MOST OF THE PLAINS LOOK TOO STABLE...
PERHAPS THE EVENING WILL BE BETTER.  WILL GO WITH 10-30%S...MOST IN
THE MOUNTAINS AND FOOTHILLS LATE MONDAY.  FOR TEMPERATURES...
SUNDAYS HIGHS ARE 2-4 C WARMER THAN TODAYS EXPECTED HIGHS.
MONDAYS HIGHS COOL DOWN 3-5 C FROM SUNDAYS.  FOR THE LATER
DAYS...TUESDAY THROUGH FRIDAY...MODELS HAVE THE UPPER RIDGE CENTER
REMAINING TO OUR WEST-SOUTHWEST.  THE UPPER RIDGE DOES NOT LOOK AS
STRONG A IT HAS IN THE RECENT PAST.  THE FLOW ALOFT STAYS
WEST-NORTHWESTERLY THROUGH THE PERIODS.  MOISTURE IS STILL NOT BE
GREAT...BUT WELL SEE.  TEMPERATURES LOOK TO BE NEAR NORMALS.

&&

.AVIATION...TSTMS THIS MORNING SHOULD STAY EAST OF DIA OVER THE
PLAINS HOPEFULLY.  BY MID AFTN EXPECT SCT TSTMS WILL DVLP IN AND NR
THE FOOTHILLS AND THEN MOVE SE ACROSS THE AREA.  SOME COULD BE SVR
WITH LARGE HAIL AND STRONG WINDS MAIN THREAT FM STORMS AS THEY WILL
BE FAST MOVING.  FAVORABLE TIME FOR TSTMS SHOULD BE IN THE 21Z-00Z
TIME PERIOD.  WINDS SHOULD BE SELY THIS MORNING AND THEN BECOME MORE
ENE BY AFTN WITH SPEEDS AROUND 10 MPH.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RPK/RJK
Hazardous weather outlook, Jul 17, 11:13 AM MDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1113 AM MDT FRI JUL 17 2009

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1113 AM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE PLAINS THIS
AFTERNOON AND EVENING WITH A SLIGHT CHANCE OF THUNDERSTORMS IN AND
NEAR THE FOOTHILLS.  A FEW STORMS COULD BE SEVERE OVER THE PLAINS
WITH HAIL TO ONE INCH IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS OVER
THE PALMER DIVIDE AND NEARBY AREAS ON SATURDAY...WITH A LESSER
CHANCE ELSEWHERE. SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...THE BEST
CHANCE FOR LATE DAY THUNDERSTORMS...ALBEIT A SMALL ONE...WILL SHIFT
TO THE FRONT RANGE FOOTHILLS AND SOUTH PARK AS WELL AS OVER THE
PALMER DIVIDE. THE LIKELIHOOD FOR SEVERE WEATHER SHOULD REMAIN LOW
AS MUCH OF THE AREA WILL REMAIN UNDER THE INFLUENCE OF A STRONG AND
VERY WARM UPPER LEVEL HIGH PRESSURE RIDGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

In the hours before

Special weather statement, Jul 18, 1:51 AM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
151 AM MDT SAT JUL 18 2009

COZ048-180815-
LOGAN COUNTY CO-
151 AM MDT SAT JUL 18 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  CENTRAL LOGAN COUNTY

AT 151 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 9 MILES NORTH OF NORTH
STERLING RESERVOIR...OR 20 MILES NORTH OF STERLING...MOVING SOUTH AT
30 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO PEETZ...
PADRONI...NORTH STERLING RESERVOIR...LOGAN CORNERS...ILIFF AND
STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4099 10301 4062 10299 4061 10347 4099 10346
TIME...MOT...LOC 0751Z 225DEG 25KT 4095 10326

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:15 PM MDTSevere Thunderstorm WarningBOUPhillips34 min
Jul 18, 1:51 AM MDTSpecial Weather StatementBOULogan24 min
Jul 18, 2:34 AM MDTSevere Thunderstorm WarningBOUWeld41 min
Jul 18, 3:16 AM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld24 min
Jul 18, 4:07 AM MDTSevere Thunderstorm WarningBOUMorgan, Washington24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.